A test conducted in 2011 demonstrates that nearly one in four children cannot tell the difference between medication and candy.
An article published in October 2011 referred to a test conducted among 60 individuals; thirty kindergarten students and thirty teachers. The test involved pictures of objects: Coricidin HPB, M&Ms, and Skittles. The pictures were divided in pairs, one with an M&M and a Coricidin HPB pill and one with a Skittle and a Coricidin HPB pill. Then individuals were then asked to determine which of the items was candy and which one was medication.
Out of the kindergarten children, 29% of them guessed wrong for the Skittles challenge. Out of the teachers, 22% of their answers were wrong for the Skittles challenge. Volunteers also demonstrated a 49% wrong answer when guessing between the Coricidin HPB and M&M.
Given the ratio from the test, it can be assumed that nearly one in four children cannot tell the difference between medication and candy. This can lead to devastating consequences as large quantities of medication consumed by children can pose serious health threats.
Check out some other medications.
Excedrin Headache Tablets
Excedrin is taken for headaches by adults. Children consuming large quantities of Excedrin can lead to Reye's syndrome which can lead to death. Consumption by children can also lead to liver failure, other serious health problems, or possibly death.
Goody's Powder is used by adults to relieve head or muscle aches as well as other minor aches and pains. Children consuming these products in a high quantity can lead to serious health issues, which can be worsened if a child has chickenpox or influenze.
Sudafed Decongestant Tablets
Sudafed decongestant tablets are taken by adults to treat block noses, sinuses, colds, flues and nasal allergies. Children consuming large quantities can suffer kidney failure as well as other heart conditions. According to clinical pharmacist Deborah Beach, "Sudafed has a stimulant effect and can cause the heart to race."
Tums are often taken by adults who suffer from chest pains, upset stomach, or heartburn. Children taking large quantities of Tums can suffer from upset stomach, constipation or diarrhea, mood or mental changes, muscle twitching or heart rate changes.
Vitamin gummies are given to children in small quantities on a daily basis to regulate the amount of vitamins a child consumes and ensure that they are consuming the recommended daily amount. Consuming a large quantity of vitamins can lead to nausea, vomiting, upset stomach and diarrhea. Children can also suffer from headaches, shallow breathing, pale skin, feeling weak, fast pulse rate, and abdominal pains.
To prevent confusion, parents should never refer to medication as candy. Parents should always store medication out of reach of children or locked in a safe place.